New York, 2008

Damaging Winds in New York, June 8, 2008

June 8, 2008 · NWS BUF · 2 events in 1 county or zone

Thunderstorms developed along lake breeze boundaries over parts of Niagara county. The thunderstorm winds downed trees and wires in and around Lewiston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along lake breeze boundaries over parts of Niagara county. The thunderstorm winds downed trees and wires in and around Lewiston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 8, 7:19 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 8, 7:19 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
819 PM EDT SUN JUN 8 2008

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING UNSEASONABLY
HOT AND HUMID WEATHER THROUGH EARLY THIS WEEK. A FEW ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS EVENING AND AGAIN MONDAY AFTERNOON
AND EVENING WELL INLAND FROM THE LAKES. THERE WILL BE A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AS A COLD FRONT CROSSES
THE REGION. THIS COLD FRONT WILL USHER IN A COOLER AIRMASS WITH
TEMPERATURES RETURNING TO AVERAGE BY MIDWEEK WITH SUNNY AND PLEASANT
WEATHER CONTINUING THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AN ORGANIZED LINE OF CONVECTION FORMING ON THE NOSE OF A 40 KNOT LOW
LEVEL JET WILL TRACK EAST ACROSS WESTERN NEW YORK...GENERALLY
BETWEEN 0030 AND 02Z. EXPECT THE CONVECTION TO WEAKEN WITH THE LOSS
OF DAYTIME HEATING...BUT WILL INDICATE LIKELY POPS AT LEAST THROUGH
THE GENESEE VALLEY SINCE THE LINE WILL STILL BE INTERACTING WITH
VERY WARM AND UNSTABLE AIR. WILL JUST INDICATE CHANCE POPS FOR NOW
ACROSS THE EASTERN FINGER LAKES AND NORTH COUNTRY IN ANTICIPATION OF
A WEAKENING TREND IN THE CONVECTION. UPSTREAM RADARS AND SURFACE
OBSERVATIONS DO NOT SHOW ANY ORGANIZED PCPN FOLLOWING THE SQUALL
LINE. THEREFORE...WILL INDICATE MAINLY DRY CONDITIONS A FEW HOURS
AFTER IT MOVES EAST ACROSS THE AREA.

THE RIDGE STRENGTHENS AND LIFTS NORTH AGAIN ON MONDAY...LEADING TO A
VERY WARM DAY...SIMILAR TO LAST FRIDAY. 850 MB TEMPS NEAR 20C SHOULD
SUPPORT L90S WITH ONLY SLIGHTLY COOLER M-U 80S DOWNWIND OF LAKES IN
BUFFALO AND WATERTOWN AREAS. THE RIDGE SHOULD PROVIDE A CAP AS WELL
SO ONLY MINIMAL CHANCE OF CONVECTION, BUT LAKE BREEZE BOUNDARIES OFF
LAKE ERIE WILL PROVIDE ENOUGH CONVERGENCE FOR A LOW CHANCE OF
THUNDERSTORMS INTERIOR AREAS PER NAM MODEL GRAPHICS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE MAIN FEATURE OF INTEREST IN THE SHORT TERM PORTION OF THE
FORECAST REVOLVES AROUND CONVECTIVE AND SEVERE WEATHER POTENTIAL ON
TUESDAY.

MONDAY NIGHT A STRONG RIDGE IN THE MID LEVELS WILL STILL BE ANCHORED
ALONG THE EASTERN SEABOARD WITH VERY HIGH HEIGHTS EFFECTIVELY
CAPPING THE ATMOSPHERE TO SURFACE BASED CONVECTION. THE ONLY
POSSIBLE EXCEPTION MAY BE ACROSS THE EASTERN LAKE ONTARIO REGION
WHICH MAY REMAIN CLOSE ENOUGH TO A RETREATING WARM FRONT AND A FEW
WEAK MID LEVEL SHORTWAVES TO KEEP A LOW CHANCE OF A SHOWER OR
THUNDERSTORM. ELSEWHERE...WILL CONTINUE WITH A DRY FORECAST GIVEN
THE EXPECTED CONVECTIVE INHIBITION AND LACK OF FORCING.

ON TUESDAY A SIGNIFICANT SHORTWAVE WILL EJECT OUT OF THE MEAN
WESTERN CONUS TROUGH AND LIFT NORTHEASTWARD INTO THE CENTRAL GREAT
LAKES BY 18Z TUE AND THEN INTO QUEBEC TUESDAY NIGHT. AN ASSOCIATED
COLD FRONT WILL CROSS THE REGION LATE TUESDAY AFTERNOON OR TUESDAY
EVENING. AHEAD OF THE FRONT...THE TYPICAL LAKE BREEZES WILL DEVELOP
WITHIN THE BACKGROUND SOUTHWEST SYNOPTIC SCALE FLOW...THE MOST
PROMINENT OF WHICH WILL PROBABLY BE THE SOUTHERN EDGE OF THE LAKE
ERIE LAKE BREEZE.

THE AIRMASS AHEAD OF THE COLD FRONT WILL BECOME VERY WARM...MOIST
AND UNSTABLE DURING THE AFTERNOON. LATEST 09Z SREF DATA SHOWING A
HIGH PROBABILITY OF SBCAPE IN EXCESS OF 1000J/KG. IN ADDITION...
DEEP LAYER SHEAR WILL INCREASE DURING THE DAY WITH THE APPROACH OF A
MID LEVEL SPEED MAX JUST AHEAD OF THE MID LEVEL SHORTWAVE. 09Z SREF
DATA SHOWING A HIGH LIKELIHOOD OF 0-6KM SHEAR EXCEEDING 40 KNOTS BY
LATE AFTERNOON. THE COMBINATION OF MODERATE INSTABILITY AND DEEP
LAYER SHEAR WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR ORGANIZED DEEP
MOIST CONVECTION...SOME OF WHICH MAY BECOME SEVERE. AT THIS TIME
RANGE THE MESOSCALE DETAILS ARE IMPOSSIBLE TO PREDICT...BUT THE
SYNOPTIC SCALE PATTERN SUPPORTS A SEVERE WEATHER POTENTIAL DURING
THE AFTERNOON AND EVENING...ESPECIALLY INLAND AWAY FROM THE
STABILIZING AFFECTS OF THE LAKES.

THE COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY EVENING WITH ANY
REMAINING SHOWERS AND THUNDERSTORMS PUSHING EAST OF THE CWA BY
MIDNIGHT. A SURFACE HIGH WILL THEN BUILD INTO THE GREAT LAKES ON
WEDNESDAY WITH A RETURN TO SUNSHINE AND FAIR WEATHER. 850MB TEMPS
COOL TO ABOUT +7C TO +9C ACROSS THE WEST AND AROUND +5C ACROSS THE
NORTH COUNTRY. THE COOLER TEMPS ALOFT WILL BRING TEMPERATURES BACK
TO NEAR AVERAGE WITH HIGHS IN THE 70S...EVEN SOME 60S ACROSS THE
HIGHER TERRAIN EAST OF LAKE ONTARIO.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE LONGWAVE PATTERN ACROSS NOAM THROUGH THE LONG TERM PERIOD WILL
CONTINUE TO BE A WARM SEASON VERSION OF A NEGATIVE PNA...WITH THE
MEAN LONGWAVE TROUGH CENTERED OVER THE WEST WITH RIDGING IN THE
EAST. AT THE START OF THE LONG TERM THERE WILL BE A BRIEF PERIOD OF
HEIGHT FALLS SPREADING ACROSS NEW ENGLAND BRINGING A BRIEF BREAK IN
THE MIDSUMMER WARMTH...HOWEVER HEIGHTS WILL QUICKLY RISE AGAIN BY
THE END OF THE WEEK AND NEXT WEEKEND WITH TEMPERATURES WARMING TO
ABOVE AVERAGE AGAIN.

LOOKING AT THE DETAILS...A SHORTWAVE TROUGH WILL DIG INTO NEW
ENGLAND ON THURSDAY WITH A CORRESPONDING COOL CANADIAN SURFACE HIGH
BUILDING INTO THE GREAT LAKES AND NEW YORK STATE. THIS HIGH WILL
BUILD ACROSS NEW ENGLAND THROUGH FRIDAY AND BRING A PERIOD OF FAIR
WEATHER AND NEAR AVERAGE TEMPERATURES.

BY NEXT WEEKEND MORE UNCERTAINTY BEGINS TO CREEP INTO THE FORECAST.
THE 00Z ECMWF/GFS/CANADIAN GEM WOULD SUGGEST A MAINLY DRY PERIOD
NEXT WEEKEND WITH MID/UPPER LEVEL RIDGING PERSISTING. THE 00Z GFS
ENSEMBLES PAINT A DIFFERENT PICTURE WITH A SIGNIFICANT CLUSTER OF
THE ENSEMBLE MEMBERS SHOWING A WEAK SURFACE COLD FRONT AND
ASSOCIATED MID LEVEL SHORTWAVE MOVING SLOWLY THROUGH THE GREAT LAKES
WITH ENOUGH AMPLITUDE TO SUPPORT A CHANCE OF PRECIP. PREVIOUS
FORECAST HAD CHANCE POPS FOR SATURDAY...AND GIVEN SOME SUPPORT FROM
THE GEFS ENSEMBLES WILL OPT TO MAINTAIN FORECAST CONTINUITY AND KEEP
LOW CHANCE POPS FOR NEXT WEEKEND. WHILE THE POTENTIAL FOR PRECIP IS
QUITE UNCERTAIN AT THIS TIME...THE EVOLUTION OF THE LONGWAVE PATTERN
SUPPORTS A GOOD CHANCE OF TEMPERATURES RETURNING TO ABOVE AVERAGE BY
NEXT WEEKEND. WILL AIM SEVERAL DEGREES ABOVE MOS GUIDANCE WITH HIGHS
BACK INTO THE LOW 80S AWAY FROM THE LAKES.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A SQUALL LINE...STRETCHING FROM GEORGIAN BAY TO CENTRAL LAKE ERIE
EARLY THIS EVENING...WILL TRACK ACROSS WESTERN NEW YORK GENERALLY
BETWEEN 01Z AND 02Z. THE LINE WILL LIKELY WEAKEN A BIT AS IT
CONTINES TO TRACK EAST ACROSS LAKE ERIE...BUT STILL EXPECT SHOWERS
AND SCATTERED THUNDERSTORMS TO IMPACT AT LEAST KBUF/KIAG AND KJHW
DURING THIS PERIOD. CIGS AND VSBYS MAY BRIEFLY LOWER TO MVFR AND
WINDS MAY GUST OVER 35 KNOTS. IF THE SQUALL MAINTAINS ITS INTEGRITY
IT WILL REACH KROC AROUND 02Z AND KART AROUND 04Z. AFTER THE
CONVECTION CLEARS THE AREA...EXPECT A RETURN TO VFR CONDITIONS.

NOTE: THE WATERTOWN /KART/ OBSERVATION REMAINS OUT OF SERVICE. FOR
NOW...WE HAVE ISSUED THE 00Z TERMINAL FORECAST WITH NIL AMENDMENTS
AVAILABLE.

OUTLOOK...
MONDAY...VFR.
TUESDAY...MVFR IN THUNDERSTORMS ASSOCIATED WITH A COLD FRONTAL
PASSAGE.
WEDNESDAY AND THURSDAY...VFR.

&&

.MARINE...
QUIET MARINE WEATHER WILL CONTINUE OVER THE NEXT 36 HOURS WITH WIND
SPEEDS GENERALLY LESS THAN 15 KNOTS AND WAVES LESS THAN 2 FEET. ON
TUESDAY A COLD FRONT WILL APPROACH THE EASTERN GREAT LAKES. AS THE
LOW LEVEL PRESSURE GRADIENT INCREASES AHEAD OF THIS FRONT SOUTHWEST
WINDS WILL INCREASE INTO THE 15 TO 20 KNOT RANGE. WAVES WILL
INCREASE INTO THE 2 TO 4 FOOT RANGE AND MAY APPROACH SMALL CRAFT
ADVISORY CRITERIA...ESPECIALLY ON LAKE ERIE WHERE THE FETCH WILL BE
MAXIMIZED WITH A SOUTHWEST FLOW. FOLLOWING THE COLD FRONTAL PASSAGE
TUESDAY NIGHT A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE EASTERN
GREAT LAKES WITH ANOTHER EXTENDED PERIOD OF QUIET MARINE WEATHER
WEDNESDAY THROUGH FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...APB/TJP
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...TJP
MARINE...HITCHCOCK
Hazardous weather outlook, Jun 8, 3:33 PM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
433 PM EDT SUN JUN 8 2008

NYZ001>008-010>014-019>021-085-092045-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
433 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LOCALLY DAMAGING
WIND GUSTS AND POSSIBLY SEVERE HAIL WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-092045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
433 PM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LOCALLY DAMAGING
WIND GUSTS AND POSSIBLY SEVERE HAIL WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Jun 8, 3:48 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
448 PM EDT SUN JUN 8 2008

NYZ004>006-082145-
CAYUGA NY-OSWEGO NY-WAYNE NY-
448 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORM MOVING INTO THE SOUTHEAST LAKE ONTARIO
REGION...

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 18 MILES WEST
  OF FULTON...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RED CREEK AT 455 PM EDT...
  HANNIBAL AT 505 PM EDT...
  IRA AT 510 PM EDT...
  PHOENIX AT 535 PM EDT...
  SAND RIDGE AT 540 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY THIS STORM MAY STILL BECOME SEVERE. REMAIN
ALERT TO NOAA WEATHER RADIO OR ANOTHER MEDIA OUTLET FOR FURTHER
UPDATES AND POSSIBLE WARNINGS.

HITCHCOCK
Special weather statement, Jun 8, 7:03 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
803 PM EDT SUN JUN 8 2008

NYZ019-090100-
CHAUTAUQUA NY-
803 PM EDT SUN JUN 8 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA COUNTY...

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS UP
  TO 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  20 MILES NORTHWEST OF DUNKIRK TO WESTFIELD TO 18 MILES SOUTHWEST
  OF FINDLEY LAKE...AND MOVING EAST AT 60 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  FRENCH CREEK AT 810 PM EDT...
  STOCKTON AT 815 PM EDT...
  CLYMER AT 820 PM EDT...
  GERRY AT 825 PM EDT...
  ELLINGTON AT 830 PM EDT...
  JAMESTOWN AT 835 PM EDT...

THE STRONG WINDS HAVE MOVED WELL OUT AHEAD OF THIS LINE OF STORMS.
DO NOT WAIT FOR THE SOUND OF THUNDER OR THE SIGHT OF LIGHTNING TO
SEEK SHELTER. THESE STORMS STILL HAVE THE POTENTIAL TO BECOME SEVERE
AND PRODUCE DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO OR
ANOTHER MEDIA SOURCE FOR UPDATES AND POSSIBLE WARNINGS.

HITCHCOCK

The radar

The Buffalo radar (KBUF), 35 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
June 8, 7:52 PM EST
Where
Niagara County, 0.5 mi W of Lewiston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.170, -79.040

Thunderstorm Wind, Niagara

When
June 8, 8:11 PM EST
Where
Niagara County, 0.69 mi S of Escarpment
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
43.170, -78.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121653, 121654.